Heavy Snow, Northeast Blue Mountains
- When
- January 29, 2:00 AM PST to January 30, 4:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A strong occluded front brought heavy snow accumulations across the northeast Blue Mountains. 5 inches of snow accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong occluded front brought heavy snow accumulations across the northeast Blue Mountains. A trained spotter five miles southwest of Anatone measured 9.5 inches of snow accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 8:36 PM PST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
836 PM PST MON JAN 28 2008
.SYNOPSIS...
A COLD AND SNOWY WINTER WEATHER PATTERN WILL CONTINUE THROUGH
THE WORK WEEK. SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND SPREAD
OVER EASTERN WASHINGTON AND NORTHERN IDAHO BY TOMORROW MORNING.
ANOTHER WINTER STORM WILL ARRIVE ON THURSDAY.
&&
.DISCUSSION...
MID AND UPPER LEVEL MOISTURE IS STREAMING INTO THE REGION IN THE
WARM SECTOR AHEAD OF THE COLD. SKIES REMAINED CLEAR ENOUGH SO FAR
THIS EVENING FOR GOOD RADIATIONAL COOLING. TEMPERATURES WERE
RUNNING A LITTLE COOLER THAN EXPECTED AND DID SOME ADJUSTING TO
MIN TEMPERATURES...BUT ONLY MINOR ADJUSTMENTS. OTHERWISE THE
FORECAST LOOKS ON TRACK. THE UPPER LEVEL LOW IS CURRENTLY MOVING
INSIDE 140W ON ITS EASTWARD TRACK. WARM ADVECTION IS PUSHING INTO
THE CASCADES. STEVENS PASS HAS BEEN GETTING -SN THE PAST HOUR OR
SO AND IT IS ONLY A MATTER OF TIME BEFORE PRECIPITATION BEGINS
ALONG THE EAST SLOPES. HIGHLIGHTS HAVE BEEN ISSUED FOR THIS STORM
SYSTEM AND IT LOOKS LIKE PLACEMENT AND TIMING ARE IN GOOD SHAPE.
THESE WILL HAVE TO BE MONITORED AS THE SPOKANE AREA/PALOUSE MAY
FLIRT WITH WARNING AMOUNTS OF SNOW...BUT WANT TO LET THE 00Z MODELS
COMPLETE BEFORE MAKING ANY DECISIONS. SOME LIGHT SNOW SHOWERS
ACROSS THE SOUTHEAST-EAST ZONES SHOWING UP ON RADAR AND EXPECT
THESE TO BE ON THE DECLINE OVER THE NEXT HOUR OR SO AS THE
ATMOSPHERE BEGINS TO STABILIZE. /TOBIN
&&
.AVIATION...
SOME LIGHT SNOW SHOWERS WILL TRAVERSE ACROSS THE PULLMAN AND
LEWISTON AREA THROUGH 07Z...WITH LIGHT ACCUMULATIONS EXPECTED.
THE NEXT WINTER STORM SYSTEM WILL MOVE INTO CENTRAL AND EASTERN
WASHINGTON AFTER 06Z. THE ATMOSPHERE IS STABILIZING ACROSS THE
BASIN INTO THE SPOKANE AREA. THIS WILL RESULT IN STRATUS/FOG
FORMATION WITH CONDITIONS MVR/IFR IN THE BASIN AND SPOKANE AREA.
THEN AS SNOW OVER SPREADS THE AREA IFR CONDITIONS CAN BE EXPECTED
IN THE SPOKANE...COEUR DALENE...AND PULLMAN AREAS BY 10-12Z
CONTINUING THROUGH ABOUT 22Z TUESDAY. /TOBIN
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 12 30 21 31 24 31 / 90 100 40 20 50 90
COEUR DALENE 14 30 22 30 23 32 / 70 100 50 30 50 90
PULLMAN 20 33 22 30 25 33 / 70 100 50 30 40 90
LEWISTON 21 38 25 37 31 38 / 30 80 40 30 40 70
COLVILLE 13 26 18 30 23 31 / 70 100 40 30 50 90
SANDPOINT 19 27 18 28 23 29 / 60 100 60 40 50 90
KELLOGG 21 30 20 30 23 30 / 80 100 80 50 50 90
MOSES LAKE 7 31 15 32 18 33 / 60 70 20 10 50 60
WENATCHEE 17 30 19 30 22 30 / 60 70 20 10 50 50
OMAK 10 26 12 25 15 28 / 60 80 20 10 60 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR IDAHO PALOUSE.
SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY ABOVE 2000 FEET FOR
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR COEUR DALENE
AREA.
WA...SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR WASHINGTON
PALOUSE.
SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY ABOVE 2000 FEET FOR
LOWER GARFIELD AND ASOTIN COUNTIES.
SNOW ADVISORY FROM 1 AM TO 1 PM PST TUESDAY FOR SPOKANE AREA.
HEAVY SNOW WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
NORTHEAST BLUE MOUNTAINS.
HEAVY SNOW WARNING FROM 1 AM TO 4 PM PST TUESDAY FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 530 AM PST MON JAN 28 2008 IDZ001>004-026-027-WAZ031>038-041>044-291430- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 530 AM PST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS ARE EXPECTED TODAY WITH LOCAL MINOR ACCUMULATIONS. THE NEXT SIGNIFICANT STORM SYSTEM WILL BRING STEADY LIGHT SNOW TO THE REGION LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT STORM SYSTEM WILL BRING MODERATE SNOW ACCUMULATIONS TO THE VALLEYS AND LOCAL HEAVY SNOWS TO THE MOUNTAINS TUESDAY. FOR THE REMAINDER OF THE WEEK ANOTHER STRONG STORM IS EXPECTED ON OR ABOUT THURSDAY AND ANOTHER POTENTIALLY HEAVY SNOW PRODUCING STORM WILL ARRIVE ON OR ABOUT SATURDAY NIGHT AND SUNDAY.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74858.